18 Common and Uncommon Niacin Side Effects and Solutions
Do you know that the popular Vitamin B3 is also called Nicotinic acid or Niacin to be precise? This well-known supplement is known to provide some health benefits while also being used to treat those who are deficient in niacin.
Fortunately, it is found in your regular foods such as milk, fish, eggs, vegetables, and cereals. This means that as long as you eat a well-balanced diet, you can get the right amount of nicotinamide in your diet. Being a widely studied vitamin, it has shown specific effects in preventing memory loss, increasing attention span and enhancing cognitive skills in general.
It is also useful for those looking to improve their skin quality by reducing inflammations, irritation, eliminating acne, wrinkles and other general skin conditions making you look younger and attractive.
This doesn’t mean however, that it is all too perfect. Niacin supplements taken in high amounts have been researched and found to have some adverse effects which are likely absent in natural whole foods.
To further comprehend this, we’ll discuss some main side effects commonly associated with overuse of these supplements.
List Of Effects Caused By Niacin
Medical journals and studies have been flooding the social media space and even newsletters. People use it for a variety of uses including bodybuilders, strength-trainers, athletes and those looking to enhance their physical strength and stamina respectively.
However, more research has been conducted and has found this vitamin to be useful in treating some illnesses and diseases. Sadly, there’s nothing good that doesn’t have its bad side. And niacin is just one of them even though part of the reason lies with the users who fail to follow simple dietary rules.
This condition is usually caused by stressful conditions resulting from the over-indulgence in activities. It could also be as a result of emotional distress or other medical situations. Taking vitamin B in a reckless manner that leads to overdosing, you’ll gradually begin to notice that your sort of painful feeling in your head.
Headaches are of different kinds and don’t worry it’s not migraine. However, taking this supplement in excessive amounts could result in some painful throbbing in your head.
Light-headedness or Dizziness
Dizziness is one among many of the side effects of Niacin. In fact the most commonly experienced among users. It is characterized with weakness, loss of balance, light-headedness, unsteadiness and fatigue.
Your head begins to swirl creating a state of imbalance between your sense of perception and the actual situation surrounding you at the time. Simply taking this vitamin in very high doses brings this effect so close you’ll hardly be able to resist.
The feeling of dizziness isn’t something so serious and life-threatening but in some cases leads to fainting (but this depends on the underlying cause). But when it is accompanied with other symptoms (not typical with niacin supplementation) including numbness, loss of hearing, speaking difficulty, fever, pain in the chest or dim vision, then it is time to seek medical help and avoid self-medication.
This includes stomach and intestinal ulcers. When you begin to experience this symptom shortly after taking it, this is a red flag that you really have gone overboard this time and caution becomes very necessary.
Having too much niacin in your system can cause your heart to beat in a fast and irregular manner and you might also witness some cardiovascular problems, palpitations for instance. In as much as you’re trying to get all of its health benefits, you should be moderate about in consuming it.
Low Blood Pressure
In a way, this is quite beneficial health-wise- keeping your blood pressure levels in check as long as you don’t take it above the prescribed dosage. Taking it otherwise could allow your blood pressure to take a dive.
When your do not have enough blood flowing to various organs of your body such as your heart, brain and muscle cells and tissues, it could bring about a lot of other symptoms like weakness, fatigue, dizziness, pale skin among others.
Nausea and vomiting
This is not often as a result of an infection or a disease. Sometimes you need to pay close attention to how your body interacts with most drugs and supplements.
This feeling would cause you to throw out everything in your bowels. And this can be pretty embarrassing especially if you didn’t anticipate such body changes. To avoid such situations, maintain a moderate supplement regimen and if you find that you’re susceptible to nausea, then you should always speak with a qualified medical personnel.
This is a common symptom of niacin supplements. And no, it is not harmful. It is some sort of reddish coloration on your skin when you take this vitamin in huge dosage. Although, not harmful, it would easily pass with time and in the process, your body will adjust to it.
It can affect both male and females and it is usually as a result of the release of prostaglandins by niacin.
In medical terms, this is generally referred to as insomnia. Many factors are responsible for loss of sleep including anxiety, excess caffeine and certain medications. When it comes to niacin intake, it simply has to do its overuse.
Usually characterized by worry, difficulty sleeping, forgetfulness and lack of focus and concentration, the aftermaths are quite unpleasant. There are could be cases of chronic sleeping disorders too but should be reported to your doctor for possible solutions.
This is a very complicated side effect that is offered by taking too much of this vitamin B3 supplement. Some studies reveal that taking it long term could incur the wrath of your liver being damaged.
Unknowingly, some factors that could further aggravate the risk of liver inflammation is if you take alcohol or some medications that could interact with niacin. Those with pre-existing kidney or liver conditions shouldn’t use it to avoid unbearable fall-outs.
Other Milder Effects Of Niacin Supplementation
- Abdominal Pain
- Irregular Sweating
Vitamin B3 is not for use by everybody. Women who are pregnant and breastfeeding should exercise caution when using it. Because there are interactions between these drugs, caution should be exercised when ingesting it.
I would rather recommend sticking with whole natural foods which can deliver the same benefits or even better plus they are safe and rarely offer any side effects.
Should you wish to take dwell on medications, then it is better to seek help from your doctor.